Alert archive / Puerto Rico / Flash Flood Warnings in 2024

Flash Flood Warning 119, NWS JSJ

November 5, 2024

NWS JSJ issued this flash flood warning at Nov 5, 2024, 6:30 AM CST. It was in force for 5 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Nov 5, 2024, 6:30 AM CST (12:30 UTC)
Expired
Nov 5, 2024, 11:00 AM CST
In force
5 hr
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

The radar

The San Juan radar (TJUA), 36 km from the middle of the area, began a volume at 12:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 5, 7:00 AM CSTFLASH FLOOD1 Ene Rio Blanco, PREmergency managers from Naguabo reported ongoing flash flooding along PR-31 and in exit 22 due to Rio Blanco out of its banks.
Nov 5, 9:14 AM CSTFLASH FLOOD1 Ene Rio Blanco, PR911 Call Center reported flash flooding at PR-31 (at El Desvio) near Urbanizacion Villas de Rio Blanco. A car is trapped with a person inside.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 30 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted.

140 
WGCA52 TJSJ 051230
FFWSJU
PRC103-051600-
/O.NEW.TJSJ.FF.W.0119.241105T1230Z-241105T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
830 AM AST Tue Nov 5 2024

The National Weather Service in San Juan has issued a

* Flash Flood Warning for...
  Naguabo...

* Until noon AST.

* At 830 AM AST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Additional rainfall amounts of 
  1 to 2 inches are possible in the warned area. Flash flooding is 
  ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 1818 6574 1818 6577 1820 6576 1821 6579
      1820 6583 1821 6583 1826 6582 1827 6583
      1829 6581 1830 6579 1825 6573 1825 6568
      1824 6569 1822 6566 1820 6568 1819 6568
      1818 6569 1812 6577 1816 6573

FLASH FLOOD...RADAR INDICATED

$$

OMS
3 follow-up statements
563 
WGCA72 TJSJ 051259
FFSSJU

Flash Flood Statement
National Weather Service San Juan PR
859 AM AST Tue Nov 5 2024

PRC103-051600-
/O.CON.TJSJ.FF.W.0119.000000T0000Z-241105T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Naguabo PR-
859 AM AST Tue Nov 5 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL NOON AST TODAY FOR 
NAGUABO COUNTY...

At 859 AM AST, Doppler radar continues to indicate heavy rain across 
the warned area. Additional rainfall amounts of 1 to 2 inches are 
possible in the warned area. Flash flooding is ongoing or expected 
to begin shortly.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 1818 6574 1818 6577 1820 6576 1821 6579
      1820 6583 1821 6583 1826 6582 1827 6583
      1829 6581 1830 6579 1825 6573 1825 6568
      1824 6569 1822 6566 1820 6568 1819 6568
      1818 6569 1812 6577 1816 6573

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

OMS
530 
WGCA52 TJSJ 051555
FFWSJU
PRC103-051700-
/O.EXT.TJSJ.FF.W.0119.000000T0000Z-241105T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
1155 AM AST Tue Nov 5 2024

The National Weather Service in San Juan has extended the

* Flash Flood Warning for...
  Naguabo County in Puerto Rico...

* Until 100 PM AST.

* At 1155 AM AST, Doppler radar indicated most of the heavy rain 
  across the warned area has ended but light to moderate rains 
  continue. Between 1 and 4 inches of rain have fallen. Excessive 
  runoff from heavy rains will continue to affect rivers and 
  streams. Flash flooding is ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by heavy rain and excessive
           runoff.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.Be aware of your surroundings and do not 
drive on flooded roads.Stay away or be swept away. River banks and 
culverts can become unstable and unsafe.

&&

LAT...LON 1818 6574 1818 6577 1820 6576 1821 6579
      1820 6583 1821 6583 1826 6582 1827 6583
      1829 6581 1830 6579 1825 6573 1825 6568
      1824 6569 1822 6566 1820 6568 1819 6568
      1818 6569 1812 6577 1816 6573

FLASH FLOOD...RADAR INDICATED

$$

RAM
604 
WGCA72 TJSJ 051659
FFSSJU

Flash Flood Statement
National Weather Service San Juan PR
1259 PM AST Tue Nov 5 2024

PRC103-051709-
/O.EXP.TJSJ.FF.W.0119.000000T0000Z-241105T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Naguabo PR-
1259 PM AST Tue Nov 5 2024

...FLASH FLOOD WARNING WILL EXPIRE AT 1 PM AST THIS AFTERNOON FOR 
NAGUABO COUNTY...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

&&

LAT...LON 1818 6574 1818 6577 1820 6576 1821 6579
      1820 6583 1821 6583 1826 6582 1827 6583
      1829 6581 1830 6579 1825 6573 1825 6568
      1824 6569 1822 6566 1820 6568 1819 6568
      1818 6569 1812 6577 1816 6573

$$

WS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Nov 5, 3:20 AM CST, 3 hours 10 minutes earlier.

Area forecast discussion, Nov 5, 3:20 AM CST, 3 hours 10 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service San Juan PR
520 AM AST Tue Nov 5 2024

.Correction: Adding Small Craft Advisories.

.SYNOPSIS...

Wet and unstable weather conditions are anticipated to persist
over the next few days. This pattern will start with an upper-
level trough and a surface frontal boundary through midweek,
followed by the proximity of an area of low pressure on Thursday
and a strong tropical wave over the weekend, heightening the risks
of flooding and lightning. A break in the weather may be possible
by early next week. Additional hazard risks include strong winds,
particularly during the passage of the low-pressure system and
tropical wave, leading to dangerous marine and life-threatening
rip currents conditions.

&&

.SHORT TERM...Today through Thursday...

Showers and isolated to scattered thunderstorms persisted across the
Atlantic and Caribbean waters, with some of this activity moving
into eastern portions of Puerto Rico. Similar conditions are
expected to continue through the rest of the morning, potentially
leading to ponding of water on roads and in low-lying areas,
primarily across eastern Puerto Rico.

For today and tomorrow (Wednesday), the forecast remains on track
with a slight adjustment in the timing of the shearline's arrival to
the region. As surface high pressure builds across the western
hemisphere, winds will gradually shift to a northeasterly component
by midday. Hot temperatures are still expected across urban and
coastal areas before the northeasterly flow brings more comfortable
conditions for the rest of the short-term period.

A developing streamer downwind of El Yunque could bring shower
activity to the southern portions of the San Juan metro area by
early afternoon. As winds continue shifting northeasterly, a
combination of above-normal moisture, upper-level troughiness,
surface heating, and local effects will support orographically
driven convection across interior and western/southwestern Puerto
Rico, with a limited to elevated flooding risk anticipated in these
areas.

Tonight, the northeasterly winds will push the shearline over the
forecast area, bringing showers and isolated thunderstorms to
northern and northeastern Puerto Rico and the smaller islands. On
Wednesday, the frontal passage (FROPA) will bring some drier air
across the region; however, sufficient moisture and instability
aloft may still support shower and thunderstorm activity across
interior and southwestern Puerto Rico.

Uncertainty remains for the rest of the short-term forecast as the
upper-level trough deepens further and as we monitor the eventual
positioning of a surface-induced low forecast to develop near the
northern Leeward Islands by Wednesday. This surface low is expected
to move westward by late Wednesday into Thursday. The GFS continues
to suggest more bullish solutions, with the 05/00z run now
positioning it slightly southward compared to previous model cycles.
Meanwhile, the ECMWF remains consistent with its inverted trough
solution.

The 05/00z ECMWF QPF EFI now shows values of 0.7-0.8 across the
eastern half of the CWA, indicating a high likelihood of widespread,
significant rainfall in this area. This level of EFI suggests
potential impacts including urban and small stream flooding, flash
flooding in flood-prone areas, and quick river rises. With saturated
soils, there is also an increased risk of landslides and rockfalls
in steep terrain. Due to the existing uncertainty, it is essential
to closely monitor the forecast for possible watches, advisories, or
warnings issued by our local office.

.LONG TERM...Friday through Tuesday...

Wet and unstable weather conditions are forecasted to persist
throughout the long-term period, mainly through the weekend,
resulting in a limited to elevated risk of flooding and lightning
hazards. On Friday, local weather will be influenced by an area of
low pressure currently being monitored by the National Hurricane
Center, which has a low (20 percent) chance of tropical formation
over the next seven days. In contrast, the weather on Saturday and
Sunday will be shaped by the movement of a strong tropical wave
and its associated moisture field, marking the wettest period in
the next 3 to 8 days. While there is low confidence that slightly
drier conditions will enhance the weather by early next week,
model guidance suggests a reduction in above-normal precipitable
water values across the region. Warm to locally hot temperatures are
expected, with the highest readings likely occurring early in the
forecast period due to anticipated southerly winds.

&&

.AVIATION...
(06Z TAFs)

VCTS psbl at TJSJ/TJBQ thru 05/12z. VFR conditions will prevail for
all TAF sites for most of the period. SHRA/TSRA is psbl in the
vicinity of TJBQ/TJSJ after 05/17z. Top obscr across the ctrl mtn
range of PR. A shearline will bring SHRA/TSRA at TJSJ/TJBQ/TIST
after 06/00z. Brief MVFR expected for these terminals, with ocnl IFR
or maybe worse. Winds shifting more ENE aft 05/16z btw 10-15kts, but
stronger, gustier winds near SHRA/TSRA, where winds may be VRB.

&&

.MARINE...

A surface high pressure building from the western to central
Atlantic will promote fresh to locally strong east to northeast
winds through midweek. Increased thunderstorm activity is expected
over the next few days. Increasing winds and pulses of northerly
swells will bring hazardous seas during the second half of the
week. Small craft advisories are now in effect for the offshore
Atlantic waters.

&&

.BEACH FORECAST...

Today, northern Puerto Rico beaches face a high risk of rip
currents, while a moderate risk is present for other north- and
east-facing beaches of Puerto Rico, Culebra, Vieques, and the U.S.
Virgin Islands. The overall risk is expected to decrease to
moderate tonight, but increasing winds will elevate the risk back
to high by Wednesday. For more details, please consult the Surf
Zone Forecast (SRFSJU).

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...High Rip Current Risk through this afternoon for PRZ001-002-005-
     008.

VI...None.
AM...Small Craft Advisory from 8 AM Wednesday to 2 PM AST Friday for
     AMZ711.
&&

SHORT TERM/AVIATION...CVB
LONG TERM....ICP
PUBLIC...CVB/ICP
Hazardous weather outlook, Nov 5, 3:45 AM CST, 2 hours 45 minutes before
Perspectiva sobre las Condiciones Peligrosas del Tiempo
Servicio Nacional de Meteorología San Juan PR
521 AM AST martes 5 de noviembre de 2024

AMZ711>745-PRZ001>013-060930-
San Juan y Vecindad-Noreste-Sureste-Este Interior-
Norte Central-Central Interior-Ponce y Vecindad-Noroeste-
Oeste Interior-Mayagüez y Vecindad-Suroeste-Culebra-Vieques-
Las aguas cercanas y fuera de la costa del Atlántico y del Caribe-
521 AM AST martes 5 de noviembre de 2024

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
sectores de Puerto Rico.

.DÍA UNO...Hoy y esta noche

.Rayos...Tormentas eléctricas aisladas a dispersas posibles a través
de las islas locales.  Esté atento a las tormentas eléctricas en su
área y esté preparado para buscar refugio.

.Lluvia Excesiva...Inundaciones en áreas urbanas, carreteras,
riachuelos y lavados.  Inundaciones repentinas aisladas posibles.

.Calor Excesivo...Este nivel de calor afecta principalmente a
aquellos individuos extremadamente sensibles al calor, especialmente
cuando está al aire libre sin enfriamiento efectivo y/o hidratación
adecuada.

.Condiciones Marítimas...Oleaje igual o mayor de 7 pies a través de
las aguas del Atlántico, mayormente tarde esta noche.  Condiciones
peligrosas para embarcaciones pequeñas.

.Corrientes Marinas...Las corrientes marinas amenazantes a la vida
son probables en la zona de olas particularmente a lo largo de las
playas orientadas al norte.

.DÍAS DOS A SIETE...miércoles a lunes

El riesgo alto de corrientes marinas continuará durante toda la
semana.   El potencial de lluvias de inundaciones variará entre
limitado a elevado durante gran parte del período.  Aunque, una
superficie baja con una probabilidad de 20% de desarrollo tropical
puede moverse cerca del área lo que podría promover un riesgo de
inundaciones significativas a mediados de la semana.  Se esperan
oleaje picado  y peligroso a través de las aguas del Atlántico hasta
gran parte del período de pronóstico.  El calor excesivo será
posible cada día, excepto el jueves, antes de la actividad de
aguaceros y tormentas eléctricas.

.COMUNICADO SOBRE INFORMACIÓN DE OBSERVADORES...

Se les exhorta a los observadores a reportar.  Favor de reportar
cualquier información sobre inundaciones, vientos, olas y corrientes
marinas al Servicio Nacional de Meteorología en San Juan.

AMZ716-726-VIZ001-002-060930-
San Thomas San John e islas adyacentes-Santa Cruz-
Aguas cercanas a la costa del Atlántico y aguas costeras adyacentes
del Caribe-
521 AM AST martes 5 de noviembre de 2024

Esta Perspectiva sobre las Condiciones Peligrosas del Tiempo es para
sectores de las Islas Vírgenes Americanas.

.DÍA UNO...Hoy y esta noche

.Rayos...Tormentas eléctricas aisladas a dispersas posibles a través
de las islas locales.  Esté atento a las  tormentas eléctricas en su
área y esté preparado para buscar refugio.

.Lluvia Excesiva...Acumulación de agua en carreteras y áreas de mal
drenaje a través de las islas locales.  Las inundaciones urbanas y
de riachuelos son posibles.

.Calor Excesivo...Este nivel de calor afecta principalmente a
aquellos individuos extremadamente sensibles al calor, especialmente
cuando está al aire libre sin enfriamiento efectivo y/o hidratación
adecuada.

.Viento...Condiciones de brisa.  Los artículos no asegurados podrían
salir volando.

.Condiciones Marítimas...Oleaje igual o mayor de 7 pies a través de
las aguas del Atlántico, mayormente tarde esta noche.  Condiciones
peligrosas para embarcaciones pequeñas.

.Corrientes Marinas...Las corrientes marinas amenazantes a la vida
son posibles en la zona de olas.

.DÍAS DOS A SIETE...miércoles a lunes

El riesgo alto de corrientes marinas regresará el miércoles en la
noche.  El  potencial de lluvias de inundaciones variará entre
limitado a elevado durante gran parte del período.  Aunque, una
superficie baja con una probabilidad de 20% de desarrollo tropical
puede moverse cerca del área lo que podría promover un riesgo de
inundaciones significativas a mediados de la semana.  Se esperan
oleaje picado  y peligroso a través de las aguas del Atlántico hasta
gran parte del período de pronóstico.  El calor excesivo será
posible cada día, excepto el jueves, antes de la actividad de
aguaceros y tormentas eléctricas.

.COMUNICADO SOBRE INFORMACIÓN DE OBSERVADORES...

Se les exhorta a los observadores a reportar.  Favor de reportar
cualquier información sobre inundaciones, vientos, olas y corrientes
marinas al Servicio Nacional de Meteorología en San Juan.

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 4, 8:23 PM CSTSpecial Marine WarningJSJ52 min
Nov 5, 2:15 AM CSTRip Current StatementJSJ14 hr
Nov 5, 3:17 AM CSTSmall Craft AdvisoryJSJ4 days
Nov 5, 4:21 AM CSTAreal Flood AdvisoryJSJ5 hr
Nov 5, 5:44 AM CSTAreal Flood AdvisoryJSJ46 min
Nov 5, 5:49 AM CSTAreal Flood AdvisoryJSJ56 min
Nov 5, 6:30 AM CSTFlash Flood WarningJSJ75 min
Nov 5, 10:40 AM CSTAreal Flood AdvisoryJSJ2 hr
Nov 5, 2:43 PM CSTAreal Flood AdvisoryJSJ112 min

Nearby

Flash Flood Warnings in Puerto Rico, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; radar from the NEXRAD Level II archive.